CASE REPORTS
JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

Autonomic dysfunction in tetanus - what lessons can be learnt with specific reference to alpha-2 agonists?

Anaesthesia 2007 October
Severe tetanus is seen infrequently in the developed world, but often requires intensive care support. Mechanical ventilation with neuromuscular blockade and heavy sedation, good wound care and prompt administration of antitoxin are important. The management of autonomic dysfunction remains challenging. We measured serum catecholamine levels in a patient with severe tetanus in whom autonomic crises were a major and persistent feature, and investigated the impact of sedatives plus alpha(2)-agonists on these levels. Serum adrenaline levels were elevated up to 100-fold with clinically observed crises, although noradrenaline levels were much more difficult to interpret. There was no appreciable difference in catecholamine levels following administration of alpha(2)-agonists in the doses we used, although clonidine did allow easier control of crises with other agents. This case highlights some important lessons in the management of severe tetanus.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app